Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

HELP! face half swollen, skin red and horrible, need to make this go away

(54 Posts)
thatcoldfeeling Fri 25-Mar-16 07:42:10

PLEASE help! I know the cause, sort of. Sort of wondered if this maybe needs a trigger warning in title due to cause, but it is not abt eating disordered behaviour. I know there is an ED subforum but this is abt an effect rather than the ED per se, so I hope okay to post here?

So yeah, I am an idiot and once again in a binge/purge cycle. Have seen gp after a particularly horrible day of it and am now on a higher dose of fluoxetine and have had bloods taken. But this hideous side effect has never happened and it is really quite disturbing!

When I woke up the morning after the first day I lapsed back into this (a few weeks ago), there was a small rough dry patch just up from the corner of my mouth, and my lips felt (but didn't look) swollen. It has gradually got worse and worse and became an area of dry/itchy/peeling skin from the corner of my mouth going up to my cheek, a bit bigger than a £2 coin. Have been slathering w E45 and tea tree alternately, with little effect. Luckily I have a job where I can mostly work from home. Well, sort of luckily, I wouldn't binge/purge so much if I had to be in work all day, but at least nobody has to see my face, although due to other commitments I do have to leave the house!

Yesterday was a particularly bad day of binge/purging. Last night my bastarding face hurt so bad I couldn't sleep and I could feel the skin was weeping. It was hideous. Had to take neurofen to sleep in the end. This morning, oh-my-god I look HIDEOUS. Half my top lip is noticeably swollen, extending to my cheek, and all of this and more is red, yucky flaky weepyness. I really do look totally and utterly grotesque! PLEASE help, I know I am a total idiot but I really need urgent sort-my-face-out advice.blushblushblush

QueenElizardbeth Fri 25-Mar-16 07:49:24

You can't have caused this by your ED so please don't be ashamed to seek medical help.

It's not related to your behaviours.

flowers

It sounds like you may need an antibiotic or something, it could be impetigo, or some other sort of skin infection.

I can't diagnose obviously and wouldn't be qualified to even if I could see it, but I really think you're mistaken in assuming this is your fault.

Please make an appointment today, or if you can't, see a pharmacist urgently.

QueenElizardbeth Fri 25-Mar-16 07:51:27

By the way if you don't get treatment it could become much more serious - it could spread into your bloodstream, and then you'll be in hospital.

So please don't wait. And remember you don't have to mention the other problem, I honestly cannot think of a way in which you could have caused this by binging and purging.

PurpleWithRed Fri 25-Mar-16 07:51:45

Could it be impetigo? (google images will tell you). If so you need antibiotic cream or tablets. OOH GP for that.

thatcoldfeeling Fri 25-Mar-16 08:01:30

Thanks both. Reason it seems ED related is that it gets worse with every day I b/p, I have had some days when I haven't and on those days it doesn't get worse. Also have cracks in corners of my mouth from purging. Fuck, I hope I haven't given myself cellulitis in my face confused

Am sitting with ice cube melting on it to try and reduce swelling, face so hot and numb I can't even feel it.

Have googled impetigo prev, don't think it is that though as it didn't come on in same way.

Better find out where a chemist I open I spose, and inflict my hideous face on the outside world blush

Jitterybug Fri 25-Mar-16 08:08:28

You do really need to get it looked at today, the fact it's hot points to their being an infection.

I would try and get an ooh appt, as I think you'll need antibiotics.

Don't worry about what anyone thinks, just get yourself sorted flowers

lougle Fri 25-Mar-16 08:23:29

You need to go to out of hours GP. A chemist won't be able to help with this.

thatcoldfeeling Fri 25-Mar-16 08:25:00

Oh bollocks, think you are poss right though. Googling for our OOH and feeling a first rate idiot sad

Orangeanddemons Fri 25-Mar-16 08:29:19

Speaking as one who developed a severe allergy to fluoxetine, could it be related to the increased dose of that. My lips swelled up and I itched all over.

thatcoldfeeling Fri 25-Mar-16 08:45:12

Oh wow Orange, I never knew that could happen, will mention to dr shock Have spoken with OOH triage and waiting now on Dr call back.

thatcoldfeeling Fri 25-Mar-16 09:20:50

Oh god I just caught sight of myself, it looks so awful sad Feeling a but b/p hungover too. What a bloody miserable start to the day.

A friend just txtd asking if dd wld like to see her dd tmrw. She must be thinking wtf as I just sent a garbled reply abt looking as I I have been punched. I don't think I can stand seeing anyone, or more specifically, someone seeing me sadblush

GeraldineFangedVagine Fri 25-Mar-16 09:26:09

Infections around the top lip can become serious and dangerous quickly, due to the blood vessels in that area. Really good you sought help op. B/p cycles are awful, but this one will come to an end. It's very difficult to stop in the middle of one, sorry you are going through this op.

PacificDogwod Fri 25-Mar-16 09:30:02

You MUST seek medical help urgently. Today.

None of us here can diagnose you, but you may well need antibiotics, and quickly.

thanks

PacificDogwod Fri 25-Mar-16 09:32:29

Erysipelas - do you look at bit like this?

This is a potential emergency and you should not wait longer to be seen.
Don't worry about your ED - whether repeated purging caused the crack at the angle of your mouth that may have set things off or not is irrelevant.
See a doctor today.

thatcoldfeeling Fri 25-Mar-16 09:44:30

Oh bloody hell, it does look like that sad although it has been getting gradually worse so may not be. But it has really got scarily worse overnight. Fuck. OOH gp will be calling me within 6 hours. Am feeling a bit panicked sad

PacificDogwod Fri 25-Mar-16 09:57:07

Don't panic smile

You've taken steps to be seen.
When they call back, don't minimise.
Insist that you need to be seen face to face.
Good luck.

QueenElizardbeth Fri 25-Mar-16 10:04:52

Do you have a walk in you could go to? I would not recommend waiting 6 hours, in fact if there is no walk in I think you wouldn't be wrong to go to A&E.

stumblymonkey Fri 25-Mar-16 10:17:04

It could also be angular chilitis which I get occasionally (have just had it again).

Take a look at images: https://www.google.co.uk/search?q=angular+cheilitis&client=safari&hl=en-gb&prmd=ivsn&source=lnms&tbm=isch&sa=X&ved=0ahUKEwjsldjozNvLAhVHfhoKHZEqCtQQ_AUIBygB&biw=375&bih=559

Basically it's a sort of yeast infection which is at the corner of your mouth. It wouldn't be caused by your ED per se but does happen in times of stress or when your body is feeling run down which would make sense.

thatcoldfeeling Fri 25-Mar-16 10:17:56

I've just missed the OOH call back. I don't even know how, am just lying here w both phones and ice on my stupid face. Will they even call me again?

stumblymonkey Fri 25-Mar-16 10:20:52

Having re-read your OP it really does sound like angular chilitis. The E45 and tea tree wouldn't help because it's a yeast infection.

Are they calling your mobile?

If so, get thee to a pharmacist as they will be able to tell you if it's angular chilitis and they have the cream at the pharmacy.

thatcoldfeeling Fri 25-Mar-16 10:27:39

Have just spoken to Dr, dx of Erysipelas & antibiotics to collect at 11. Dr was a bit of a tosser.

Chimchar Fri 25-Mar-16 10:35:52

Glad you have had some advice. Hopefully medication will start to work soon.

Sorry you're feeling a bit shit at the moment. Be kind to yourself. X

redannie118 Fri 25-Mar-16 10:42:58

I had exactly the same reaction to fluoxitine, I needed high dose antihistamines and steriod cream to clear it up, I would suggest you take some anti histimines if the doc hasnt given you any as they wont do you any harm otherwise

educatingarti Fri 25-Mar-16 10:51:58

When I get sore cracks in the corners of my mouth, it is when I am deficient in vit b . It goes away after taking a high dose vit b supplement for a couple of days. It sounds like your issue is more than this, but would a b supplement be useful to take considering your ED?

PacificDogwod Fri 25-Mar-16 11:39:56

Good to hear you are getting antibiotics.

If it continuous to spread over the next 24 to 48hrs or you start feeling unwell in yourself (fever, nausea, general misery) contact OOH again.

Angular cheilitis can be due to Vit b deficiency or a yeast and may have started the whole thing off, but in itself would not cause swelling etc.

Hope you feel/look better soon brew

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now